Welcome to my blog! I am here to tell my story and hopefully help others going through this very painful journey. My journey began as an infant when I was about 6 months old. I had eczema. At that time things like Benadryl were prescription. Steroid creams were available but I did not start those until later. I went through the typical phases of eczema - on again, off again, and in typical places like the face, back of knees, and elbows. I remember having it on the back of my neck in 6th grade. I remember all too well the kids in school making fun of me. I was around 11 years old I believe. Around that same time I remember having a wart on one of my hands and my mom taking me to the dermatologist to have it treated. It was then I was prescribed my first steroid cream. I remember being so happy to have my skin clear up and not be made fun of! Unfortunately I was not instructed properly on its use. I used it more and more and started requiring stronger creams by the time I was in my 20's. Fast forward to now - age 40 and nearly 30 years of steroid cream use!
I was fortunate to come across information on Dr. Rapaport from California who is researching topical steroid cream addiction and withdrawal. You can go to www.itsan.org for more information. Basically if you have used a steroid cream anywhere on your body longer for the recommended 5-7 days, and your condition continues to worsen, making you use more and more steroid cream, then you have a problem. This is not just for those with eczema - it is for anyone who has used topical steroids for ANY reason (including hemorrhoids). The topical steroids cause significant damage - the longer and stronger you have used, the worse off your skin is, and more than likely, the worse your withdrawal will be.
Withdrawal is painful and often the skin condition is significantly worse once steroid creams are stopped. This lasts differently for everyone - some have cycles of flares that progressively get better. Others have a constant flare for a long period of time. The overall withdrawal time is different for everyone - some only have 6 months - others 3 years (worse cases). There is no way to predict the severity or length for anyone - it is all a guess. Dr. Rapaport states he has cured over 2000 people and they have all healed. This is reassuring especially when times get rough!
Currently I have completed 3 months of withdrawal as of 5/14/13. Only now have I had the energy and clear mind to get this blog started. It has not been an easy road by far. I started off thinking I could still work through this. I was so very wrong. I made it 2 weeks into withdrawal and broke down. I couldn't sleep and my adrenals were so sick - making me fatigued beyond comprehension. I would fall asleep sitting at the table eating. I could barely make it from the couch to the bathroom some days. I work as a nurse in the emergency room. I could no longer think straight by week 2 and that was dangerous! So I took 3 weeks off...but that was no where near enough time. I was only just starting to get into the thick of things by weeks 4-6. By then I could not drive - my neck was so inflamed, broken out, oozing, and too painful to move. I was broken out on my chest, back and arms at this point, but my neck was by far the worst area. I LIVED with an ice pack around my neck 24/7. I took dead sea salt baths every other day - salt is a known antibacterial and infection is a concern for so much open/broken skin. I call my tub my torture chamber! Just getting it started takes me over an hour of agonizing over the coming pain. Getting in causes high anxiety - salt on open wounds stings like the dickens! Oy! Anyway, my husband and I came to the decision for me to quit working for an indeterminate amount of time. Not easy to do going from 2 incomes to 1, but we did not have much choice given my risk for infection.
Life is slowly going on....my neck got a break for a month - when the worst area was my left arm. Now it is returning to my neck and I am back to the ice packs for about 8-10 hours each day. It is also bad on my right arm, behind my knees, my face, chest, back, and upper legs. I am still in a lot of pain and my baths are still torturous. The good thing is I found what works for me for sleep. It differs for everyone. I tried Atarax, but that did nothing to make me sleepy or less itchy. I went back to Benadryl but that only helped for 3 hours. Now I take Benadryl, wait an hour until I get sleepy, then take 800mg Ibuprofen and 1000mg Tylenol. Those together help with pain and inflammation. It works for me and allows better sleep. I still wake around 4 am - but I will take another dose of Benadryl and sleep good until 9 or 10 am. I also take a bunch of different vitamins and supplements - mostly to support the skin and adrenals. The adrenals become dysfunctional when using steroid creams for so long - they have cortisol in them and that is absorbed through the skin - making the adrenal glands produce less cortisol of their own. When you go through withdrawal, your adrenal glands need to learn how to function properly again - which takes some time.
The good news is I have made it 3 months - bad news is I am still as bad as I was in the beginning. I get a 4-5 day break every 4 weeks it seems when my skin is less painful and less itchy and less red. I am about due for this and much looking forward to it! I am not getting my hopes up as things can change. I know I have a long ways to go. And a lot more pain. But I have seen pictures of those who have healed - and they give me hope! I know without a doubt, I will be singing the happy songs of victory sometime in the next few years. I know I will have energy again, clear skin, and no more itching! Oh, what I would do to have a few days of NO itching!!! I have no idea what that feels like!
Another good thing - I went back to work on an as needed basis only last week. Worked an 8 hour shift and was completely and utterly exhausted afterwards! But glad I did as I need to feel productive and useful! Our lives are on hold basically until I can go back to work full time. Life is not easy right now and the plans we had to move have been stalled. The future - which was once full of plans and goals, is now uncertain for the time being. Knowing how much better I will feel on the other side of this keeps me plugging along.
Just one more tidbit for today - I have memories of absolutely loving the summers as a kid! The heat never bothered me - in fact I loved it. But by the time I was a teenager and early 20's, I started disliking the heat. It has now become my most dreaded time of year - I get agitated and just cannot tolerate being outside if it is above 75 degrees! Now I know why! The steroid creams have long ago damaged my sweat glands - I just do not sweat much at all! My conclusion is I cannot cool down properly and therefore become agitated and sick in the heat (and when I exercise longer than 15 minutes). Looking back now, it all makes sense. Maybe one of these days I will enjoy the warm and hot summer days!
Off to bed now. Coming in a few days - pictures of my progress so far.....